Background: The diagnosis of acute life-threatening allergic reactions during anesthesia relies on clinical signs, histamine and/or tryptase measurements, and allergic testing. In patients who die after the reaction, skin tests cannot be performed, and the effect of resuscitation manoeuvres on mediator concentrations is unknown. The authors compared plasma histamine and tryptase concentrations in patients with severe allergic reactions during anesthesia with those measured in patients with shock due to other causes.
Methods: Patients with life-threatening allergic reactions were retrieved from a previous database (Group ALLERGY). All had positive allergy tests to administered agents. Patients with severe septic/cardiogenic shock or cardiac arrest (Group CONTROL) had histamine and tryptase measurements during resuscitation manoeuvres. Receiver operating characteristics curves were built to calculate the optimal mediator thresholds differentiating allergic reactions from others.
Results: One hundred patients were included, 75 in Group ALLERGY (cardiovascular collapse, 67; cardiac arrest, 8) and 25 in Group CONTROL (shock, 11; cardiac arrest, 14). Mean histamine and tryptase concentrations remained unchanged throughout resuscitation in Group CONTROL and were significantly higher in Group ALLERGY. The optimal thresholds indicating an allergic mechanism were determined as 6.35 nmol/l for histamine (sensitivity: 90.7% [95% CI, 81.7 to 96.1]; specificity: 91.7% [73.0 to 98.9]) and 7.35 μg/l for tryptase (sensitivity: 92% [83.4 to 97.0]; specificity: 92% [73.9 to 99.0]).
Conclusions: Resuscitation manoeuvres by themselves did not modify mediator concentrations. Virtually all life-threatening reactions during anesthesia associated with mediator concentrations exceeding the thresholds were allergic events. These findings have potential forensic interest when a patient dies during anesthesia.